Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Hormone Therapy for Waisting and Lab Results
Feb 15, 2004

I use Nandrolone Deconate 200mg and Testosteron Cyponate 200mg twice a week for muscle gain. Up until November 2003 I had also been using Anadro 50 twice a day. The first or February I had blood drawn to check a few things. Several items came back flagged. I was not sure if they are the result of the Hormones or my other HIV meds...Videx EC, Hivid, and Sustiva. I have been HIV+ for 20 years. I am blessed with good health and would like to keep it that way if possible. My alkaline Phosphatase, Serum is 173, AST (SGOT) 96, ALT (SGPT) 110,Hemoglobin 18.4, Hematocrit 53.2, Testosterone Serum 2585. My other lab work seems ok with a Viral Load of about 50 and T Cells at about 225. I just wondered if these elevated levels were acceptable considering my circumstances. Philip O. T.

Response from Dr. Frascino

Hello Philip O.T.,

O.K. Muscle boy, put down the 5000-pound barbells and listen up. You are pushing the anabolics way too hard. Sure, you may be built like the proverbial brick sh*thouse and have the nickname "Quads-zilla" when you use the Smith Rack for your squats and lunges, but what you are doing is neither recommended nor safe.

I don't think I've ever seen a testosterone level quite as high as yours before. There is no doubt it is causing your hemoglobin and hematocrit abnormalities. The mechanism involves testosterone's effect on the kidney to produce additional erythropoietin, which in turn stimulates the bone marrow to make additional new red blood cells, thereby raising both your hemoglobin and hematocrit. The potential problems here are several. Pushing the hemoglobin/hematocrit/RBC's above the normal range makes your blood thick and gooey (medically called polycythemia) and increases your risk for stroke, heart attack, and other nasties. You also risk liver damage (perhaps explaining your rising liver function tests) and progression of any underlying prostate cancers. If that hasn't scared you enough, perhaps this will. You're going to shrink your nads to the size of tic-tacs! So, Mr. Barbell, don't become a dumbbell. Stop pushing the roids!

Your HIV specialist will help you wean yourself back to safer levels. Also, I tend to worry about your current antiretroviral medication combo Videx EC, Hivid, and Sustiva. The risk of peripheral neuropathy, lipodystrophy, and other complications might be reduced if you switched to any of a number of newer agents. Make sure you are working with a certified HIV specialist. (Check the American Academy of HIV Medicine website, www.aahivm.org, for a list of specialists in your area, if you are writing from the U.S.)

Bottom line: Are your "elevated levels acceptable?" No, they are worrisome and dangerous. Those abnormal results came back flagged for a reason! Just like they flag the ocean buoys to warn which parts of the beach are too dangerous and you swim at your own risk, your flagged lab values indicate you are swimming in dangerous waters with no lifeguard on duty!

Dr. Bob


Previous
Dropping CD4 and Diabetes
Next
New Procrit?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement